Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Dodge City, KS

June 9, 2003Clark County, Ford County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 2003, 8:57 PM CDT for Clark County, Ford County, Meade County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2003, 8:57 PM CDT (01:57 UTC)
Expired
Jun 9, 2003, 9:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Clark County, KS, Ford County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 38 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2435 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WUUS53 KDDC 100157
SVRDDC
KSC025-057-119-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN SOUTHWEST KANSAS
  SOUTHERN FORD COUNTY IN SOUTHWEST KANSAS
  NORTHEASTERN MEADE COUNTY IN SOUTHWEST KANSAS

* UNTIL 945 PM CDT

* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
  WEST OF MINNEOLA TO 4 MILES SOUTHEAST OF MINNEOLA TO 5 MILES WEST
  OF ASHLAND...OR ALONG A LINE EXTENDING FROM 5 MILES NORTH OF FOWLER
  TO 4 MILES SOUTHEAST OF MINNEOLA TO 5 MILES WEST OF ASHLAND...
  MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  MINNEOLA AT 905 PM CDT 
  CLARK STATE LAKE AT 905 PM CDT
  KINGSDOWN AT 915 PM CDT
  FORD AT 930 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS,
  DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY 
ISSUED FOR MEADE COUNTY AND NORTHWEST CLARK COUNTY.

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE
NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3744 10025 3729 10011 3705 9994 3730 9955
          3767 9959 3772 9992

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:21 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 9, 2:21 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT MON JUN  9 2003

DAYS 1-2...
DRYLINE DEVELOPING OVER WESTERN KS THIS AFTERNOON AS AN AREA OF LOW
PRESSURE MOVES EAST INTO WESTERN NEBRASKA. SBCAPES PROGGED BY 00Z
TUE AROUND 3000J/KG AHEAD OF THIS FRONT BUT AT THIS TIME ONLY WEAK
CONV EVIDENT ALONG THIS BOUNDARY. MORNING ST HAS HELD TEMPS DOWN
TODAY BUT WE ARE BEGINNING TO SEE BREAKS DEVELOP AND WITH THE
CONVECTIVE TEMPS ESTIMATED AROUND 90 TODAY SHOULD BEGIN TO SEE
CONVECTION DEVELOP AFTER 5 PM. GIVEN THE INSTAB PROGGED OVER THE
AREA ANY STORM WHICH DOES DEVELOP SHOULD DEVELOP RAPIDLY WITH HAIL
THE MAIN CONCERN. WITH THIS IN MIND WILL THEREFORE MENTION SEVERE
WORDING IN ZONE FOR TONIGHT.

BY TUESDAY AN UPPER TROF LOCATED OVER MT THIS MORNING SWINGS INTO
THE NORTHERN PLAINS WHICH WILL MOVE OUR WARM THERMAL TROF EAST AS A
COLD FRONT SLIDES SOUTH INTO SW KS DURING THE DAY. ALL MODELS
HINTING AT DECENT MOIST CONV ALONG THIS BOUNDARY AS A VORT LOBE
ROTATES NE FROM AN UPPER TROF NEAR BAJA. COOL AIR UNDERCUTTING
WARMER 7H TEMPS SHOULD INITIALLY SERVE AS A CAP BUT AS OUR VORT
APPROACHES FROM THE SW AND CONV ALONG OUR BOUNDARY INCREASES CHC
POPS FOR TUESDAY AFTERNOON AND TUESDAY NIGHT STILL LOOKS
REASONABLE, ESPECIALLY IN OUR SOUTHERN CWA.

UPPER FLOW MORE ZONAL IN NATURE ON WEDNESDAY AS ANOTHER UPPER TROF
CROSSES INTO THE NORTHERN PLAINS. ONCE AGAIN WILL HAVE LEE TROF
DEVELOPING OVER THE WESTERN PLAINS. ETA AND GFS ARE HINTING AT A
WEAK VORT LOBE CROSSING THE AREA DURING THE AFTERNOON WITH THE BEST
LIFT FROM THIS BEING OVER OUR E/NE LATE IN THE AFTERNOON. WITH THIS
IN MIND AND THE ETA PROG CAPES AND GFS LI INDEXES WILL CONTINUE SLT
CHC TO LOW CHC POPS IN THE AFTERNOON CWA WIDE.

DAYS 3-7...
ZONAL FLOW ALOFT FROM THURSDAY THROUGH SATURDAY WILL ALLOW FOR ANY
SHORT WAVES UPSTREAM TO ZOOM THROUGH AT A REGULAR PACE, ABOUT EVERY
18-24 HOURS OR SO. BY SATURDAY 14/12Z A LARGE UPPER TROUGH WILL BE
OFF THE NORTHWESTERN U.S., AND A STRONG LOW IS FORECAST BY MODELS TO
FORM OVER SOUTHERN ARKANSAS BY 12Z SUNDAY. WITH THIS PATTERN, IT IS
HARD NOT MENTION CHANCE TO SLIGHT CHANCE POPS FOR ABOUT EVERY
AFTERNOON AND EVENING. THERE WILL BE BETTER CHANCE, I.E. 40 POPS, IN
E/SE SECTIONS OF CWA AS DEW POINTS WILL BE IN UPPER 60S TO LOWER
70S. FOR MOST OF FORECAST, HAVE SPLIT THE CWA IN HALF FROM W TO E,
AND WENT WITH HIGHER POPS IN EAST/40 VIS WEST/20-30. DROP ALL OF CWA
TO 20 POPS SATURDAY, AND THEN BREAK IN POPS TO ZERO SUNDAY EARLY,
AND THEN BACK TO 40E/20W IN AFTERNOON FOR SURFACED BASED CONVECTION.
AS FOR TEMPERATURES, AM STAYING AT OR ABOVE MEX GUIDANCE, AS WARM
FRONTAL AIR STAYS OVER CWA THROUGHOUT MUCH OF THE NEXT 7 DAYS. AN
EASTERLY FLOW AT SURFACE ON THURSDAY COULD THWART DAY TIME HEATING,
BUT THE NEXT IN THE FEW DAYS AFTER THURSDAY SHOULD SEE A GOOD SOUTH
COMPONENT TO THE LOW LEVEL WINDS. THIS WILL IN TURN WARM THE
AFTERNOONS UP AND ASSIST IN KEEPING NIGHT TIME LOWS FROM DROPPING AS
MUCH AS WOULD BE INDICATED FROM THE CLIMATOLOGICAL NORMS. PREFER THE
AVN OUT SUNDAY/12Z, AS IT IS CLOSER TO THE ECMWF. THE GFS SEEMS TO
HIGH WITH ITS MAXIMIZED BULLSEYE, WHEN IT GENS UP A MCS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 65 85 63 91 / 30 30 30 20
GCK 62 86 62 92 / 20 20 30 20
EHA 60 90 65 94 / 20 20 20 20
LBL 64 90 66 96 / 30 30 30 20
HYS 64 84 63 87 / 30 20 20 30
P28 68 90 66 89 / 40 30 30 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

18/06
Hazardous weather outlook, Jun 9, 11:02 AM CDT, 9 hours 55 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 AM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EAST OF A LIBERAL
TO WAKEENEY LINE AFTER 4 PM AS A DRYLINE DEVELOPS OVER SOUTHWESTERN
KANSAS.  SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS AND THEN BEGIN TO TAPER OFF TOWARDS MIDNIGHT.

PLEASE CHECK OUR WEBSITE AT: WWW.CRH.NOAA.GOV/DDC FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR LATE AFTERNOON AND EVENING STRONG OR
SEVERE THUNDERSTORMS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM EAST OF A LINE
EXTENDING FROM LIBERAL TO WAKEENEY.

18

In the hours before

Local storm report, Jun 9, 8:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT MON JUN 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    6SE RICHFIELD              KS  1.00 IN HAIL
06/09/03   MORTON                         PUBLIC REPORT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:46 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens44 min
Jun 9, 8:14 PM CDTSevere Thunderstorm WarningDDCMeade31 min
Jun 9, 8:34 PM CDTSevere Thunderstorm WarningDDCClark, Meade26 min
Jun 9, 9:40 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa50 min
Jun 9, 9:56 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
Jun 9, 10:33 PM CDTSevere Thunderstorm WarningDDCTrego42 min
Jun 10, 5:35 PM CDTSevere Thunderstorm WarningDDCPratt40 min
Jun 10, 6:00 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.